Alert archive / Kansas / Freeze Watches in 2021
Freeze Watch 1, NWS Dodge City, KS
NWS Dodge City, KS issued this freeze watch at Apr 18, 2021, 4:16 AM CDT for 27 counties in Kansas. It took effect at Apr 20, 2021, 1:00 AM CDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Apr 18, 2021, 4:16 AM CDT (09:16 UTC)
- In effect from
- Apr 20, 2021, 1:00 AM CDT
- Expired
- Apr 19, 2021, 3:01 AM CDT
- In force
- Issued by
- NWS Dodge City, KS
All 27 counties
Barber County, KS, Clark County, KS, Comanche County, KS, Edwards County, KS, Ellis County, KS, Finney County, KS, Ford County, KS, Grant County, KS, Gray County, KS, Hamilton County, KS, Haskell County, KS, Hodgeman County, KS, Kearny County, KS, Kiowa County, KS, Lane County, KS, Meade County, KS, Morton County, KS, Ness County, KS, Pawnee County, KS, Pratt County, KS, Rush County, KS, Scott County, KS, Seward County, KS, Stafford County, KS, Stanton County, KS, Stevens County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 09:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 9.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1545 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
026 WWUS73 KDDC 180916 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 416 AM CDT Sun Apr 18 2021 KSZ030-031-043>046-061>066-074>081-084>090-182100- /O.NEW.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 416 AM CDT Sun Apr 18 2021 /316 AM MDT Sun Apr 18 2021/ ...FREEZE WATCH IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... * WHAT...Sub-freezing temperatures as low as the mid 20s possible. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...From late Monday night through Tuesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ Gerard
2 follow-up statements
838 WWUS73 KDDC 181643 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 1143 AM CDT Sun Apr 18 2021 KSZ030-031-043>046-061>066-074>081-084>090-191200- /O.NEW.KDDC.FZ.A.0002.210421T0600Z-210421T1500Z/ /O.CON.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/ Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- Including the cities of Wakeeney, Pfeifer, Hays, Scott City, Scott State Lake, Dighton, Ness City, La Crosse, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Larned, St. John, Stafford, Macksville, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 1143 AM CDT Sun Apr 18 2021 /1043 AM MDT Sun Apr 18 2021/ ...FREEZE WATCH REMAINS IN EFFECT FROM LATE MONDAY NIGHT THROUGH TUESDAY MORNING... ...FREEZE WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...For the first Freeze Watch, sub-freezing temperatures as low as 22 possible. For the second Freeze Watch, sub- freezing temperatures as low as 22 possible. * WHERE...Portions of central, south central, southwest and west central Kansas. * WHEN...For the first Freeze Watch, from late Monday night through Tuesday morning. For the second Freeze Watch, from late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
831 WWUS73 KDDC 190801 NPWDDC URGENT - WEATHER MESSAGE National Weather Service Dodge City KS 301 AM CDT Mon Apr 19 2021 KSZ030-031-045-046-065-066-192100- /O.CAN.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/ /O.CON.KDDC.FZ.A.0002.210421T0600Z-210421T1500Z/ Trego-Ellis-Ness-Rush-Pawnee-Stafford- Including the cities of Wakeeney, Pfeifer, Hays, Ness City, La Crosse, Larned, St. John, Stafford, and Macksville 301 AM CDT Mon Apr 19 2021 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...Sub-freezing temperatures as low as 26 possible. * WHERE...Ness, Rush, Pawnee, Stafford, Ellis and Trego Counties. * WHEN...From late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$ KSZ043-044-061>064-074>081-084>090-192100- /O.UPG.KDDC.FZ.A.0001.210420T0600Z-210420T1500Z/ /O.NEW.KDDC.FZ.W.0001.210420T0600Z-210420T1500Z/ /O.CON.KDDC.FZ.A.0002.210421T0600Z-210421T1500Z/ Scott-Lane-Hamilton-Kearny-Finney-Hodgeman-Stanton-Grant-Haskell- Gray-Ford-Edwards-Kiowa-Pratt-Morton-Stevens-Seward-Meade-Clark- Comanche-Barber- Including the cities of Scott City, Scott State Lake, Dighton, Syracuse, Lakin, Deerfield, Garden City, Jetmore, Hanston, Johnson City, Ulysses, Sublette, Satanta, Cimarron, Montezuma, Dodge City, Kinsley, Lewis, Greensburg, Haviland, Pratt, Elkhart, Hugoton, Liberal, Meade, Plains City, Fowler, Ashland, Minneola, Coldwater, Lake Coldwater, Protection, Medicine Lodge, and Kiowa 301 AM CDT Mon Apr 19 2021 /201 AM MDT Mon Apr 19 2021/ ...FREEZE WARNING IN EFFECT FROM 1 AM CDT /MIDNIGHT MDT/ TO 10 AM CDT /9 AM MDT/ TUESDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING... * WHAT...For the Freeze Warning, sub-freezing temperatures as low as 23 expected. For the Freeze Watch, sub-freezing temperatures as low as 27 possible. * WHERE...Portions of south central, southwest and west central Kansas. * WHEN...For the Freeze Warning, from 1 AM CDT /midnight MDT/ to 10 AM CDT /9 AM MDT/ Tuesday. For the Freeze Watch, from late Tuesday night through Wednesday morning. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. To prevent freezing and possible bursting of outdoor water pipes they should be wrapped, drained, or allowed to drip slowly. Those that have in-ground sprinkler systems should drain them and cover above- ground pipes to protect them from freezing. && $$
What forecasters said that day
The local office's own words before this freeze watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this freeze watch went out at Apr 18, 4:11 AM CDT, 5 minutes earlier.
Area forecast discussion, Apr 18, 4:11 AM CDT, 5 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 411 AM CDT Sun Apr 18 2021 ...Updated short and long term discussion... .SHORT TERM...(Today and tonight) Issued at 411 AM CDT Sun Apr 18 2021 A broad upper level longwave trough was spread over much of North America with shortwave disturbances moving through the upper flow. One shortwave was currently exiting the central High Plains to the east while another one was tracking south across western Canada. For today, the central High Plains will be in between these systems with general subsidence and mainly clear skies. Some downslope warming will help temperatures rise at least into the mid 60s. The clear and quiet conditions will continue through tonight. .LONG TERM...(Monday through Saturday) Issued at 411 AM CDT Sun Apr 18 2021 Latest model guidance continues earlier trends of moving the upper level shortwave over western Canada into the northern Rockies and adjacent Plains by Monday morning. This system will push a strong cold front south across western Kansas during the day Monday. Cold advection behind the front will result in steady or falling temperatures especially in the Highway 96/Interstate 70 corridor. Areas farther south will see more warming before the front arrives. The result will be a wide range in temperatures with mainly 50s in the north and highs around 70 along the Oklahoma border. The shortwave rolls out over the central Plains and Midwest Monday night. Areas of light rain will develop as upper level lift increases in advance of the wave. As the lower levels continue to cool, the rain will change over to snow by late Monday evening. Areas of snow will spread across central and parts of southwest Kansas Monday night as a band of mid level frontogenetic forcing traverses the area. Model guidance puts greatest amounts of snow over central Kansas in the vicinity of Hays and LaCrosse where around 2-3 inches will be possible. Lesser amounts are expected farther south and southwest where an inch or less is expected in areas south of Highway 50. The snow should be ending across the area by Tuesday morning as the upper system moves east. With the much colder air pushing into the central Plains, low temperatures Monday night will be dropping into the lower to mid 20s in most areas with lows near 30 over south central Kansas. We have reached the climatological last freeze date for a good part of central and southwest Kansas. Although areas closer to the Colorado border have a few more days to go on this, we will be issuing a Freeze Watch for the entire forecast area Monday night into Tuesday morning. This may need to be extended into Tuesday night as well. Cooler temperatures will likely stick around through much of the week before some warming late in the week. While details are more uncertain toward next weekend, the upper pattern remains fairly active and there is a chance for rain and/or thunderstorms late in the week. && .AVIATION...(For the 06Z TAFS through 06Z Sunday night) Issued at 1147 PM CDT Sat Apr 17 2021 SCT-BKN mid level clouds over western Kansas at the beginning of the period will diminish by sunrise on Sunday with SKC conditions through the remainder of the period. Northwest winds will increase into the 10-15 knot range with daytime heating. && .PRELIMINARY POINT TEMPS/POPS... DDC 63 36 65 26 / 0 0 0 60 GCK 62 34 62 24 / 0 0 0 70 EHA 63 34 68 24 / 0 0 0 40 LBL 64 33 69 24 / 0 0 0 40 HYS 64 36 56 25 / 0 0 0 80 P28 65 38 73 30 / 0 0 0 50 && .DDC WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late Monday night through Tuesday morning for Ksz030-031-043>046-061>066-074>081-084>090. && SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Gerard
Hazardous weather outlook, Apr 17, 4:46 AM CDT, 23 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 446 AM CDT Sat Apr 17 2021 KSZ030-031-043>046-061>066-074>081-084>090-181000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 446 AM CDT Sat Apr 17 2021 /346 AM MDT Sat Apr 17 2021/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Days 2-7 Discussion ------------------- Elevated Fire Weather risk is expected Sunday afternoon, mainly over the western half of the area. An elevated risk for accumulating snow is expected Monday night into early Tuesday morning. Days 2-7 Hazards ---------------- * Sunday - Freeze: Extreme risk - Fire weather: Elevated risk * Monday - Freeze: Extreme risk - Snow: Elevated risk - Fire weather: Elevated risk * Tuesday - Non thunderstorm wind: Limited risk - Freeze: Extreme risk * Wednesday - Non thunderstorm wind: Limited risk - Freeze: Significant risk - Fire weather: Elevated risk * Thursday - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Friday - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/crh/ghwo?sid=ddc
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 11:43 AM CDT | Freeze Watch | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 41 hr |
| Apr 18, 2:04 PM CDT | Winter Weather Advisory | DDC | Ellis, Ness, Pawnee, Rush, Stafford, Trego | 43 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.